Hydroxychloroquine dosage

Hydroxychloroquine dosage

Hi All,

A general question around dosage as I have been in 200mg twice daily and fairing well. I asked my consultant when this can be reduced and was advised that this is the right dosage for my weight - which in effect means it'll never be reduced. I would love to reduce or even stop this medication as it's causing severe black patches on my face, neck and hands and severely knocking any self confidence I have. Has anyone been advised that the dosage is linked to weight?

Thanks

13 Replies

oldestnewest
  • Yes i gained alot of weight taking lupus meds. That hydroxy meds tore my stomach up. Constipation diarrhea headaches. I stopped taking eat watching my weight eating healthier and exercising more. Lost 33 pounds and never felt better. Havent had a lupus flare in a long while. My hands are very sore. Dont have strength in them to open things. Let me say i am not recommending anyone stop taking ur meds. Im only doing what works for me.I HAVE LUPUS BUT IT DOESNT HAVE MY LIFE. IM STRONGER THAN LUPUS

  • Great to hear and wishing you all the best. Many thanks

  • Which brand of hydroxy are you taking? Some brands apparently are more likely to effect colouration. My impression is that Zentiva brand hydroxy surface gives the least changes.

    🍀🍀🍀🍀 coco

  • Thanks I'll give it a try

  • I dont like any lupus meds. It seems like when i went on a strict diet and got off those crazy lupus meds i feel so much better now. Havent had a flare in a long time. That meds had me with more weight on me and had hard time sleeping. So i divorced all lupus meds.

  • Hi

    I have mild SLE and only take 200mg once a day. I'm 5'3" and weigh 10st 10lb so I'm overweight. I also have hashimotos so losing weight is very hard! I walk 5 miles a day and watch what I eat but short or starving myself then!! Anyway when I started taking hydroxychloroquine I noticed hyperpigmentation starting. I'm 40 and these look like old age spots/ patches! I take zentiva. Looks like something I have to put up with. I had my cortisol checked though to make sure it was connected to adrenal insufficiency.

    Have a good day 🙃

  • Thanks looks like there's no alternative 😔

  • It's the same for me, hydroxy has caused hyper pigmentation, on my forehead mainly, and a little on my cheek bones. The sun causes it so I make sure to use a high spf to hopefully stop it getting any worse.

    My rheumy told me that Hydroxy can make us more sensitive to sun and seeing as I'm photo sensitive any way this isn't a great combo however, it's been hugely effective in treating me so that for me far outweighs everything else.

    The dosage is based on our weight/height so like you I'm on 400mg a day.

  • I've never heard of dosage being related to weight but after I had been taking it for about a year, I felt so much better that I pressed my rheumatologist to reduce my dose. He agreed to try it and it was the worst thing I have ever done. I went downhill rapidly and since then(2014) I never recovered the list ground. Think carefully before you reduce!

  • Wise words, many thanks

  • Yes dosage is linked to weight.

    My Consultant is very tight when it comes to dosage and had me cutting up my HCQ tablets. At the time I was on 300mg - so had to cut one of the 200mg tabs in half. No probs with a tablet cutter.

  • Thanks

  • Hi Tilcara,

    Here is some information about this unfortunate side effect from 'The Lupus Encyclopedia';

    "One of the potential long-term side effects of using anti-malarial medications such as hydroxychloroquine, chloroquine, and quinacrine is the development of dark-coloured patches on the skin. They often appear brown, black, or black and blue and tend to develop on the legs, especially around the shins. However, they can happen anywhere on the body; involvement of the neck is especially common. The colouration may decrease when the dose of the medicine decreases. Since anti-malarial medicines are the safest medicines to treat SLE, it is preferable to continue the medicine and put up with the skin discolouration instead of risk a lupus flare if you stop taking the medicine. However, if you discontinue the medicine, the skin colour can improve".

    If this side effect is causing significant distress then you may want to discuss this further with your consultant and see if they are willing to try a trial of a lower dose?

    Alternatively, if you wish to cover up this discolouration you may want to look at skin camouflage as an option? You can learn more about this in our blog article here - lupusuk.org.uk/skin-camoufl...

You may also like...